Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 32, NWS Northern Indiana

May 15, 2001Elkhart County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 15, 2001, 5:28 PM EST for Elkhart County, Indiana. It was in force for 42 min. 11 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 15, 2001, 5:28 PM EST (22:28 UTC)
Expired
May 15, 2001, 6:10 PM EST
In force
42 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Elkhart County, IN

The radar

The Northern Indiana radar (KIWX), 33 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 5:30 PM ESTThunderstorm WindGoshen, INThree foot diameter tree blown down.
May 15, 5:34 PM ESTHail 0.75Goshen, INWest side of Goshen
May 15, 5:34 PM ESTHail 0.75Goshen, INNorth side of Goshen.
May 15, 5:41 PM ESTHail 1Goshen, IN
May 15, 5:42 PM ESTHail 1Goshen, IN
May 15, 5:42 PM ESTHail 0.75Goshen, INSouth side of Goshen.
May 15, 5:43 PM ESTHail 0.75Goshen, IN
May 15, 5:45 PM ESTHail 1.25Benton, IN
May 15, 5:52 PM ESTThunderstorm WindNew Paris, INEight inch branches down on north side of New Paris.
May 15, 6:13 PM ESTHail 0.75New Paris, IN
May 15, 6:14 PM ESTThunderstorm WindGoshen, INTrees and 3 to 4 inch limbs down on south side of Goshen.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 152230
SVRFWA
INC039-152310-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
528 PM EST TUE MAY 15 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELKHART COUNTY IN INDIANA

* UNTIL 610 PM EST

* AT 528 PM EST...THE PUBLIC REPORTED A LINE OF SEVERE               
  THUNDERSTORMS WITH ONE INCH DIAMETER HAIL STRETCHING FROM 3 MILES  
  SOUTHEAST OF ELKHART TO BENTON...MOVING EAST AT 5 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE                  
  THUNDERSTORMS...  
  ELKHART
  GOSHEN
  MILLERSBURG

ONE INCH IN DIAMETER SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE 
STORM SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4175 8601 4145 8596 4145 8568 4175 8568

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:55 PM EST, 3 hours 33 minutes earlier.

Area forecast discussion, May 15, 1:55 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
155 PM EST TUE MAY 15 2001

TSRA DVLPG OVR SW CWA AT 1830Z AND SPC ISSUING SVA. S/W MOVG FRM
WI/IL BRDR THIS EVE TO IN/OH BRDR AS WRM FNT WAVES S A LTL THIS EVE
AND THEN PULLS BACK N AS SFC LO MOVS E ACRS GRT LKS TNGT.

OVRNGT...S/W MOVS FRM WI INTO MI. LARGE DIFFS BTWN MODELS...ESP IN
QPF. HWVR GENERAL CONSENSUS IS FOR MCS OVR WI TNGT IN BEST THETA E
AIR TO MOV E INTO MI AND THEN SLIP SE AS IS DSSIPTS WED AM. HIEST
POPS AGAIN IN NE CWFA. PWAT TNGT 1.3 TO 1.4 WITH KI LO-MID 30S.
FLOODING MAY BE A PROB IN NE CWFA BUT WL HOLD OF ON FFA ATTM DUE TO
UNCERTAINTY IN WHERE BEST RA WL FALL. ALSO...URBAN/SML STRM ADVS SHUD
BE SUFF GIVEN HIGH FFG NUMS.

HI CHC POPS WED AS DYING MCS MOVS THRU NE CWFA IN THE AM AND
WEAKENING CD FNT PUSHES THRU CWFA IN THE PM. WED AFTN PWATS MAY BE
EVEN HIR THAN TDY...WITH LI -3 TO -5 AND CAPE 1500 TO 2000.

WL MOV POPS UP FRM FRI TO THU AS AVN AND MRF AGREE ON BRINGING CD
FNT THRU ATTM. SMALL CHC OF SHRA SUN AS WEAK TROF MOVS THRU. MRF
BLOWS UP BIG LO PRES IN PLAINS SUN NGT AND BRNGS FNT THRU HERE
MON/TUE SO WL MENTION CHC TSRA.

.IWX...NONE.

TAR

In the hours before

Local storm report, May 15, 4:07 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
407 PM EST TUE MAY 15 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION...*.

0400 PM    5 SW BERNE                IN   .75 INCH HAIL
05/15/01   ADAMS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 15, 4:34 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
434 PM EST TUE MAY 15 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0424 PM    9 NNE DECATUR             IN   .75 INCH HAIL
05/15/01   ADAMS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 15, 4:56 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
456 PM EST TUE MAY 15 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0453 PM    DUNLAP                    IN   1 INCH HAIL
05/15/01   ELKHART                        REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 15, 5:25 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
525 PM EST TUE MAY 15 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION...$.

0524 PM    GOSHEN                    IN   .75 INCH HAIL
05/15/01   ELKHART                        REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 4:45 PM ESTSevere Thunderstorm WarningIWXElkhart45 min
May 15, 6:06 PM ESTSevere Thunderstorm WarningIWXElkhart34 min
May 15, 6:18 PM ESTSevere Thunderstorm WarningIWXKosciusko, Noble62 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.